(RxWiki News) It's probably not your imagination that Grandma is becoming increasingly fragile over time. And her dementia medication may be partly to blame.
A new study from the University of California at San Francisco (UCSF) found that a class of medications commonly used to treat dementia — called cholinesterase inhibitors — may cause harmful weight loss in some patients.
"This is very relevant to patient care because unintentional weight loss in older adults is associated with many adverse outcomes, including increased rates of institutionalization and mortality, a decline in functional status, and poorer quality of life," said lead study author Meera Sheffrin, MD, a geriatrics fellow at UCSF School of Medicine, in a press release.
Cindy D. Marshall, MD, medical director at Baylor AT & T Memory Center in Dallas, told dailyRx News that many considerations factor into treating older patients with dementia.
"It can be difficult to tease out how much weight loss is disease-related versus medication-related," Dr. Marshall said. "When evaluating risk of starting a cholinesterase inhibitor, baseline weight is important. Many patients and families are willing to accept a risk for weight loss as a trade off for potential benefit of the dementia drug. However, a 10-pound weight loss is more tolerable in a 180-pound male than a 105-pound female. We may choose not to give cholinesterase inhibitors to the frail and underweight. Thankfully, mean weight loss at the end of one year was small in this study."
Dementia is a general term for a decline in mental ability severe enough to interfere with daily life. Alzheimer's disease is the most common type of dementia.
While symptoms of dementia can vary greatly, patients with dementia commonly have problems with memory, communication, focus, reasoning and judgment.
Cholinesterase inhibitors (CIs) affect nerve transmissions to help improve brain function.
While patients with dementia already have an increased risk of weight loss due to their disease, this study looked at the additional effect CIs may have.
Dr. Sheffrin and team used data from the US Veterans Administration from 2007 to 2010 to look at patients 65 or older who were prescribed a CI.
Among the patients on CIs, about 30 percent lost weight within a 12-month period while 22 percent of patients on other medications lost weight.
"Clinicians should monitor for weight loss if these medications are prescribed and consider discontinuing cholinesterase inhibitors if significant weight loss occurs," Dr. Sheffrin said.
Dr. Marshall added, "Caregivers should watch for diarrhea, nausea and vomiting, which are some of the most common side effects of cholinesterase inhibitors. Certainly, these factors can contribute to diminished appetite and weight loss as well. We recommend taking cholinesterase inhibitors with a meal to decrease risk of gastrointestinal side effects."
This study was published in the August issue of the Journal of the American Geriatrics Society.
No funding sources or conflicts of interest were disclosed.